Relapse of vasomotor symptoms after discontinuation of the selective serotonin reuptake inhibitor escitalopram: results from the Menopause Strategies

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

Vasomotor symptoms (VMS) recur after discontinuation of hormonal therapy. Selective serotonin reuptake inhibitors (SSRIs) are used increasingly to treat VMS, but whether VMS recur after cessation of SSRI is unknown. We hypothesized that relapse of VMS to baseline levels after SSRI cessation would be common and predicted by menopausal and psychological characteristics.

Methods

Recurrence of VMS (frequency, severity, and bother) was measured with daily diaries for 3 weeks after cessation of escitalopram, which was administered to perimenopausal/postmenopausal women with hot flashes and night sweats in an 8-week randomized, placebo-controlled trial. Blinding of staff and participants was maintained throughout. Relapse was defined as mean daily VMS frequency, severity, or bother 20% or less lower than pretreatment levels.

Results

Of 76, 57, and 51 women included in the analysis for VMS frequency, severity, and bother, 34.2%, 38.6%, and 37.3%, respectively, had relapse of VMS frequency, severity, and bother. In adjusted models, VMS frequency relapse was predicted by higher levels of pretreatment insomnia symptoms (P = 0.02) and a weaker response to escitalopram (P = 0.03).

Conclusions

Among women whose VMS improved with escitalopram, approximately one third relapsed swiftly after discontinuation of the medication. Those with pretreatment insomnia and those with a weaker response to escitalopram may be at greatest risk for VMS relapse after treatment discontinuation. Women should be educated about the likelihood of VMS symptom relapse when they discontinue SSRIs after receiving benefits from short-term treatment.

Related Topics

    loading  Loading Related Articles